Florida, 2003Lightning Strike in Florida, May 3, 2003
May 3, 2003 · NWS MOB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 3, 1:10 AM CST, 10 hours 50 minutes earlier.
Area forecast discussion, May 3, 1:10 AM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
210 AM CDT SAT MAY 3 2003
FOR THE CURRENT PACKAGE...BIGGEST PROBLEM WILL BE PRECIP
TIMING...WITH SEVERAL SYSTEMS CREATING MULTIPLE SURFACE BOUNDARIES
ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND SOUTHEASTERN CONUS.
HELPING THINGS ALONG IS AN UPPER PATTERN WITH MORE WIGGLES THAN A
HULA DANCERS CONVENTION...WITH A SERIES OF SHORTWAVES PASSING
THROUGH THE SHORT TERM. ATMOSPHERE PRETTY MOIST...WITH THIS
EVENINGS UPPER AIR SOUNDINGS SHOWING PRECIP H20 LEVELS OF 1.1-1.3
ALONG THE NORTHERN GULF COAST TO 1.4-1.6 OVER THE I-20 CORRIDOR.
THESE LEVELS EQUATE TO 110-170% OF NORMAL. CURRENT ACTIVITY OVER THE
AREA WAS INITIATED FROM OUTFLOWS FROM LAST NIGHTS ACTIVITY OVER AR.
COMBINED WITH WARMER/MORE UNSTABLE ATMOSPHERE THAN EXPECTED...THESE
STORMS HAVE GOTTEN A BIT MORE ROWDY THAN EXPECTED THAN YESTERDAY
MORNING. LAST EVENINGS SOUNDING FROM SURROUNDING OFFICES PUT CAPE
VALUES IN THE 3500-3900J/KG LEVELS OVER THE AREA THIS PAST EVENING.
THROUGH THE SHORT TERM...ETA IS HANDLING CURRENT ACTIVITY OVER AR/LA
AND TX BETTER THAN NGM/GFS...SO AM GOING TO LEAN TOWARDS THE ETA THE
FIRST COUPLE OF PERIODS. THIS MEANS THAT SERIES OF SHORTWAVES WILL
CONTINUE TO PASS INTO SUNDAY...AND WITH WARM SOUPY
CONDITIONS...EXPECT ANOTHER ROUND OF SCATTERED THUNDERSTORMS TODAY.
ETA IS ADVERTISING MORE OF AN AFTERNOON EVENT FOR US...WITH OUTFLOWS
FROM AR ACTIVITY HITTING NORTHWESTERN SECTIONS OF THE FA EARLY
AFTERNOON. HAVE A FEELING ACTIVITY WILL BE GOING SOONER...IN THE
LATE MORNING HOURS.
FOR THE REST OF THE SHORT TERM...ACTIVITY LOOKS TO TAPER OFF SUNDAY
INTO EARLY MONDAY...WITH ANOTHER SYSTEM APPROACHING THE FA LATER
MONDAY...THOUGH PRELIM GFS DATA STALLS IT TO OUR NORTHWEST.
LOOKING AT THE SEVERE POTENTIAL...SINCE I WILL LIKELY GO ABOVE ETA
MODEL SURFACE T MOST AREAS(RESULTING IN A MORE UNSTABLE ETA)...DO
EXPECT MORE STRONG STORMS AGAIN TODAY. ETA MODEL SOUNDINGS FOR THIS
AFTERNOON ARE SHOWING A MORE SATURATED SOUNDING...WITH AFTERNOON WET
BULB ZEROS IN THE 10-11K RANGE. DO EXPECT VERY HEAVY RAINS WITH THE
STRONGER STORMS WITH SOME HAIL...A FEW GETTING INTO THE LARGE
CATEGORY. WIND STRUCTURE IS VERY WEAK...WITH STORM VELOCITIES IN THE
15 TO 20KT RANGE TO THE EAST-SOUTHEAST. AM GOING TO PUT IN HEAVY
RAIN WORDING.
IN THE EXTENDED...LITTLE TIME TO ANALYZE DUE TO ONGOING WEATHER...SO
LITTLE CHANGE OTHER THAN TO BLEND.
MARINE...GENERALLY LIGHT SOUTHWEST TO WEST FLOW WILL TRANSITION TO
SOUTHERLY SUNDAY...STRENGTHENING MONDAY AS SYSTEM MOVES OVER THE
PLAINS.
FIRE...HUMID AIRMASS WILL REMAIN PUT THROUGH THE WEEKEND. WEAK WEST
TO NORTHWEST TRANSPORT WINDS WILL TRANSITION TO SOUTHERLY SUNDAY AS
CARIBBEAN HIGH RE-ASSERTS ITSELF IN COMBINATION WITH SYSTEM
APPROACHING AREA LATER MONDAY.
16/MILLER
.PRELIMINARY TEMPS / POPS...
MOBILE 87 68 87 69 86 / 50 10 00 00 20
PENSACOLA 86 68 86 70 84 / 50 10 00 00 20
DESTIN 81 70 82 71 81 / 50 10 00 00 20
EVERGREEN 86 64 88 65 85 / 60 20 00 00 20
WAYNESBORO 87 65 89 68 84 / 60 20 00 00 20
CAMDEN 87 63 89 66 84 / 60 20 00 00 20
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 3, 4:45 AM CST, 7 hours 15 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT SAT MAY 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
TODAY. THE STORMS WILL BE STRONGEST IN THE AFTERNOON HOURS AS THE
SUNSHINE INCREASES ATMOSPHERIC INSTABILITY...FORMING ALONG AND SOUTH
OF A STALLED COLD FRONTAL BOUNDARY ACROSS SOUTH MISSISSIPPI AND
ALABAMA. AS THE STORMS FORM...THEY WILL MOVE GENERALLY FROM
THE NORTHWEST TO THE SOUTHEAST. THE PRIMARY CONCERN WITH ANY SEVERE
STORMS TODAY WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS.
BOATERS PLANNING A DAY ON THE WATER ALONG THE ALABAMA...NORTHWEST
FLORIDA COAST SHOULD KEEP AN EYE OUT TO THE WEST AND NORTHWEST FOR
THE APPROACH OF DARK...THREATENING CLOUDS. BOATERS CAN BECOME
EASILY TRAPPED ON THE WATER BY STORMS MOVING OFFSHORE...BLOCKING THE
WAY TO SAFE HARBOR.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE STORMS TODAY...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 3, 7:47 AM CST, 4 hours 13 minutes before
ALZ053>057-031445-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
847 AM CDT SAT MAY 3 2003
...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA UNTIL 945 AM CDT...
AT 845 AM...WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM NORTHERN NORTH CLARKE COUNTY AND ACROSS WILCOX COUNTY
WILL CONTINUE TO MOVE SOUTHEAST AT 20 MPH. OTHER STRONG STORMS WERE
ALSO NOTED OVER NORTHERN MONROE AND OVER CONECUH COUNTIES.
...THUNDERSTORM ADVISORY FOR CONECUH...MONROE...BUTLER...CLARKE AND
WILCOX COUNTIES UNTIL 945 AM CDT...
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SMALL HAIL WILL ALSO BE
POSSIBLE.
Special weather statement, May 3, 8:52 AM CST, 3 hours 8 minutes before
ALZ053-057-059-060-031515-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
952 AM CDT SAT MAY 3 2003
...THUNDERSTORM ADVISORY FOR ESCAMBIA...COVINGTON...BUTLER AND CLARKE
COUNTIES UNTIL 1100 AM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM NEAR GEORGIANA TO FRISCO CITY AND WEST TO
JACKSON. THE LINE OF STORMS WERE MOVING SOUTHEAST AT 30 MPH.
THESE STORMS WILL AFFECT AREAS IN AND
NEAR...MCKENZIE...BROOKS...CASTLEBERRY AND RED LEVEL THROUGH 1100 AM
CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS APPROACHING 50 MPH COULD DOWN SMALL TREES
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
SATURDAY AFTERNOON FOR PARTS OF SOUTHWESTERN ALABAMA...NORTHWEST
FLORIDA AND SOUTHEAST MISSISSIPPI.
Special weather statement, May 3, 10:40 AM CST, 1 hour 20 minutes before
FLZ001>006-031730-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1140 AM CDT SAT MAY 3 2003
...THUNDERSTORM ADVISORY FOR NORTHWEST FLORIDA UNTIL 1230 CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 6 MILES NORTH OF MCLELLAN TO PERDIDO...MOVING
SOUTHEAST AT 10 MPH.
THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...CENTURY...
BRATT...JAY AND OAK GROVE THROUGH NOON CDT. THE LINE OF STORMS WILL
MOVE TO THE COAST BY 1230 PM.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED. MARBLE TO DIME SIZE HAIL
AND A FEW TREES BLOWN WERE REPORTED EARLIER THIS MORNING AS THE
STORMS MOVED ACROSS SOUTH ALABAMA.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
SATURDAY AFTERNOON FOR PARTS OF SOUTHWESTERN ALABAMA...NORTHWEST
FLORIDA AND SOUTHEAST MISSISSIPPI.
Special weather statement, May 3, 11:16 AM CST, 44 minutes before
ALZ062-064-FLZ002-004-006-031745-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1216 PM CDT SAT MAY 3 2003
...THUNDERSTORM ADVISORY FOR BALDWIN COUNTY IN SOUTHWEST ALABAMA
AND WEST FLORIDA PANHANDLE UNTIL 1245 PM CDT...
....A LINE OF STRONG THUNDERSTORMS FROM NICEVILLE TO NEAR MILTON TO
JUST NORTH OF LOXLEY WILL CONTINUE TO MOVE SOUTHWARD AT 25 MPH. THE
STORMS WILL BE FROM DESTIN TO PENSACOLA TO SUMMERDALE BETWEEN 1230
AND 1240 PM. CONSIDERABLE LIGHTNING HAS BEEN OCCURRING WITH THESE
STORMS...PERSONS ON THE BEACH SHOULD BE PREPARED TO SEEK SHELTER
UNTIL THE STORMS HAVE PASSED.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
SATURDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA
AND SOUTHEAST MISSISSIPPI.
Lightning, Okaloosa
- When
- May 3, 12:00 PM CST
- Where
- Okaloosa County, Mary Esther
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 30.665, -86.592 (the zone’s center; the record gives no point)
A 14 year old male was standing next to a swimming pool when lightning struck nearby and injured him. He was taken to a local hospital and kept for observation and released after a couple of hours.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in North Carolina, May 3, 2003$7.2 million · 2.75 in hail · 22 events
- Hail in North Carolina, May 3, 2003$3.0 million · 1.5 in hail · 1 event
- Tornadoes and Hail in Texas, May 3, 2003$12,000 · F2 · 7 events
- Hail and Damaging Winds in Mississippi, May 3, 2003$181,000 · 1.75 in hail · 35 events
- Tornado in Nebraska, May 3, 2003$100,000 · F1 · 1 event
- Tornado in Nebraska, May 3, 2003$100,000 · F1 · 1 event
- Damaging Winds in Louisiana, May 3, 2003$150,000 · 55 kt wind · 3 events
- Tornadoes and Hail in Texas, May 3, 2003$50,000 · F0 · 17 events
- Hail and Damaging Wind in North Carolina, May 3, 2003$100,000 · 1.75 in hail · 2 events
- Hail in South Carolina, May 3, 2003$100,000 · 1 in hail · 1 event
- Damaging Wind in Alabama, May 3, 2003$75,000 · 55 kt wind · 1 event
- Hail in North Carolina, May 3, 2003$75,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358509.